A Simple Asymptotic Estimate of Wallis’ Ratio Using Stirling’s Factorial Formula

  • Vito LampretEmail author


Several new, accurate, simple, asymptotic estimates of Wallis’ ratio \(w_n:=\prod \nolimits _{k=1}^{n} \frac{2k-1}{2k}\) are obtained on the bare the Bernoulli coefasis of Stirling’s factorial approximation formula. Some asymptotic estimates of \(\pi \) in terms of Wallis’ ratios \(w_n\) are also presented.


Approximation Estimate Inequality \(\pi \) Rate of convergence Wallis’ ratio 

Mathematics Subject Classification

26D20 41A60 65B99 (11Y99) 


  1. 1.
    Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions, 9th edn. Dover Publications, New York (1974)zbMATHGoogle Scholar
  2. 2.
    Graham, R.L., Knuth, D.E., Patashnik, O.: Concrete Mathematics. Addison-Wesley, Reading (1994)zbMATHGoogle Scholar
  3. 3.
    Burić, T.: Bernoulli polynomials and asymptotic expansions of the quotient of gamma functions. J. Comput. Appl. Math. 235, 3315–3331 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chen, C.-P., Qi, F.: The best bounds in Wallis’ inequality. Proc. Am. Math. Soc. 133, 397–401 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cristea, V.G.: A direct approach for proving Wallis’ ratio estimates and an improvement of Zhang-Xu-Situ inequality. Stud. Univ. Babe-Bolyai Math. 60, 201–209 (2015)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Dumitrescu, S.: Estimates for the ratio of gamma functions using higher order roots. Stud. Univ. Babe-Bolyai Math. 60, 173–181 (2015)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Guo, S., Xu, J.-G., Qi, F.: Some exact constants for the approximation of the quantity in the Wallis’ formula. J. Inequal. Appl. 2013, 67 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Guo, S., Feng, Q., Bi, Y.-Q., Luo, Q.-M.: A sharp two-sided inequality for bounding the Wallis ratio. J. Inequal. Appl. 2015, 43 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Kazarinoff, D.K.: On Wallis’ formula. Edinb. Math. Notes 40, 19–21 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Laforgia, A., Natalini, P.: On the asymptotic expansion of a ratio of gamma functions. J. Math. Anal. Appl. 389, 833–837 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Mortici, C.: Refinements of Gurland’s formula for pi. Comput. Math. Appl. 62, 2616–2620 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Mortici, C.: Sharp inequalities and complete monotonicity for the Wallis ratio. Bull. Belg. Math. Soc. Simon Stevin 17, 929–936 (2010)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Mortici, C.: New approximation formulas for evaluating the ratio of gamma functions. Math. Comput. Model. 52, 425–433 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Mortici, C.: A new method for establishing and proving new bounds for the Wallis ratio. Math. Inequal. Appl. 13, 803–815 (2010)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Mortici, C.: Completely monotone functions and the Wallis ratio. Appl. Math. Lett. 25, 717–722 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Mortici, C., Cristea, V.G.: Estimates for Wallis’ ratio and related functions. Indian J. Pure Appl. Math. 47, 437–447 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Qi, F., Mortici, C.: Some best approximation formulas and the inequalities for the Wallis ratio. Appl. Math. Comput. 253, 363–368 (2015)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Slavić, D.V.: On inequalities for \(\Gamma (x+1)/\Gamma (x+1/2)\). Univ. Beograd, Publ. Elektrotehn. Fak., Ser. Mat. Fiz. 498—-541, 498–541 (1975)zbMATHGoogle Scholar
  19. 19.
    Sun, J.-S., Qu, C.-M.: Alternative proof of the best bounds of Wallis’ inequality. Commun. Math. Anal. 2, 23–27 (2007)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Zhang, X.-M., Xu, T.Q., Situ, L.B.: Geometric convexity of a function involving gamma function and application to inequality theory. J. Inequal. Pure Appl. Math. 8 1, art. 17 (2007)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Wolfram, S.: Mathematica, Version 7.0. Wolfram Research, Inc., Champaign (1988–2009)Google Scholar

Copyright information

© Malaysian Mathematical Sciences Society and Penerbit Universiti Sains Malaysia 2018

Authors and Affiliations

  1. 1.University of LjubljanaLjubljanaSlovenia

Personalised recommendations